Heat, Alexander
- When
- July 22, 11:00 AM CST to July 24, 5:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A large upper level high remained stationary from the Tennessee Valley to the Carolinas. Heat and humidity built to dangerous levels near this strong and persistent high.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large upper level high remained stationary from the Tennessee Valley to the Carolinas. Heat and humidity built to dangerous levels near this strong and persistent high. Heat indices reached 100 to 110 degrees over all of southern Illinois each afternoon from the 22nd to the 24th. Actual high temperatures were in the lower to mid 90's on the 22nd and 23rd, and the mid to upper 90's on the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 22, 5:31 AM CST, 5 hours 29 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE PADUCAH KY
631 AM CDT THU JUL 22 2010
.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM THE 259 AM PRODUCT ISSUANCE.
&&
.DISCUSSION...
MAIN ADJUSTMENT TO THIS PACKAGE IS THE ADDITION OF A HEAT ADVISORY
THIS AFTERNOON FOR MOST OF THE WFO PAH COUNTY WARNING
AREA...EXCEPT THE LAND BETWEEN THE LAKES AREA...EASTWARD THROUGH
THE SOUTHERN PENNYRILE REGION OF WEST KENTUCKY FROM NOON THROUGH 7
PM CDT.
THE CORE HOURS FOR HEAT INDEX VALUES MEETING OR EXCEEDING 105
DEGREES WILL BE FROM 1PM CDT THROUGH 6 PM CDT...BUT A ONE HOUR
BUFFER WAS ADDED TO ACCOUNT FOR ISOLATED POCKETS OF HIGHER THETA-E
AIR WITHIN THE ADVISORY AREA. THE NUMBER OF HOURS TO MEET HEAT
INDEX VALUES WILL LIKELY BE RELATIVELY SHORT OVER SOUTHWEST
INDIANA...THE PENNYRILE REGION OF WEST KENTUCKY AND THE ADJACENT
BORDER COUNTIES IN SOUTHEAST ILLINOIS...MAINLY DUE TO CONVECTIVE
INITIATION /I.E. THUNDERSTORM DEVELOPMENT/ ASSOCIATED WITH THE
EXPECTED SOUTHEAST MOVEMENT OF THE MESOSCALE CONVECTIVE SYSTEM /MCS/
CURRENTLY OVER NORTHWEST IOWA.
A CASE COULD BE MADE TO MAKE A MULTI-DAY HEAT ADVISORY...ESPECIALLY
ON FRIDAY AND POSSIBLY INTO SATURDAY. HOWEVER...SOME UNCERTAINTY
ON AREAL COVERAGE IN THE SOUTHEAST PART OF THE WFO PAH FORECAST
AREA...AS WELL AS EXPECTED DEWPOINT VALUES MAKE SUCH A CALL A
HIGHER RISK AT THIS TIME. REGARDLESS...AMBIENT AIR TEMPERATURES IN
THE MIDDLE AND UPPER 90S FRIDAY INTO SATURDAY WILL STILL MAKE IT
WARM OUTSIDE FOR MOST INDIVIDUALS.
WITH RESPECT TO THE WEATHER IN GENERAL...THE ECMWF AND SREF
NUMERICAL GUIDANCE SHARE A SIMILAR SOLUTION WITH RESPECT TO THE
TRANSITION OF THE DECAYING MCS AND RENEWED CONVECTIVE DEVELOPMENT
THIS AFTERNOON ALONG THE EASTERN 1/3RD OF THE WFO PAH FORECAST
AREA /SERN IL...SWRN IN...PENNYRILE REGION OF WRN KY/.
BEYOND THIS AFTERNOON...THERE IS SLIGHT WEST/NORTHWEST TRANSLATION
OF THE SURFACE AND UPPER RIDGE FROM THE SOUTHEAST U.S. THROUGH
FRIDAY. IN ADDITION,,,A STRONG SUBSIDENCE INVERSION AT 925 MB AND
A BRIEF...BUT MEAN DRYING OF THE LAYER BELOW 850 MB...WILL LIKELY
LEAD TO GOOD INSOLATION /SUNSHINE/ FRIDAY AND MOST OF SATURDAY.
THERE WILL ALSO BE A CORRESPONDING DROP IN SURFACE DEWPOINTS
/AMAZING FOR THIS TIME OF YEAR/ FOR FRIDAY AND EARLY
SATURDAY...ALLOWING SURFACE TEMPERATURES TO RISE INTO THE MIDDLE
AND UPPER 90S.
THERE IS SOME QUESTION ON THE TIMING OF THE APPROACHING FRONT FROM
THE NORTHWEST WITH THE 03Z JULY 22ND RUN OF SREF BRINGING IN
PRECIPITATION BY 21Z /4 PM CDT/ ON SATURDAY...AND THE 00Z THURSDAY
GFS/ECMWF DETERMINISTIC RUNS SLIGHTLY SLOWER. FOR NOW...I HAVE KEPT
THE BEST CHANCES OUT OF THE DAYTIME HOURS ON SATURDAY...BUT HAVE
INCREASED POPS FROM NORTHWEST TO SOUTHEAST ON SATURDAY NIGHT INTO
SUNDAY. THE POP TREND APPEARS CLOSER TO THE GFS THAN THE ECMWF...BUT
ATTEMPTED TO BLEND BOTH INTO THE FORECAST PACKAGE.
NO CHANGES/ADJUSTMENTS WERE MADE TO THIS FORECAST PACKAGE BEYOND
SUNDAY NIGHT.
&&
.AVIATION...
MODELS HINTING AT MORE SHOWERS AND STORMS AROUND THE AREA THROUGH
THE DAY. IN GENERAL...IT APPEARS THAT THE THREAT WILL MOVE EASTWARD
ACROSS THE AREA FROM AROUND 15Z THROUGH THE AFTERNOON. THUNDER
CHANCES ARE BEST IN THE AFTERNOON...WITH IFR CONDITIONS POSSIBLE IN
THE STRONGER STORMS. DID NOT TRY TO GET CUTE WITH THE TAFS...JUST
MENTIONED A CB THROUGH THE DAY AT ALL SITES. SOUTHWEST WINDS UNDER
10 KTS ARE EXPECTED TO MIX DOWN FOR MOST OF THE DAY. A LIGHT SOUTH
WIND IS LIKELY TO PERSIST THROUGH THE NIGHT...SO FOG FORMATION IS
NOT EXPECTED TONIGHT...EXCEPT IN AREAS THAT EXPERIENCE SHOWERS AND
STORMS TODAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
BALLARD-CARLISLE-CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-
HICKMAN-LIVINGSTON-MCCRACKEN-MCLEAN-UNION KY-WEBSTER.
MO...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
AVIATION...DRS
SHORT/LONG TERM/FIRE WEATHER...SMITHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 353 AM CDT THU JUL 22 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 353 AM CDT THU JUL 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS POSTED FOR MOST OF THE OUTLOOK AREA THIS AFTERNOON WITH HEAT INDEX VALUES EXPECTED NEAR 105 DEGREES. SCATTERED THUNDERSTORMS ARE FORECAST FOR SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST ILLINOIS...MAINLY DURING THE AFTERNOON HOURS. AT THIS TIME...ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS. MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDEX VALUES NEAR 105 DEGREES WILL STILL BE A CONCERN ON FRIDAY AND SATURDAY. IF WARRANTED...A HEAT ADVISORY MAY BE NEEDED FOR ONE OF BOTH OF THESE DAYS. WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM LATE SATURDAY INTO EARLY NEXT WEEK. MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY RAINFALL AND STORM ACTIVITY ARE APPRECIATED. SMITH
The national radar mosaic for the moment the first event began.
19 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245901, 245902, 245903, 245904, 245905, 245906, 245907, 245908, 245909, 245910, 245911, 245912, 245913, 245914, 245915, 245916, 245917, 245918, 245919.